Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Indianapolis, IN

May 19, 2022Jackson County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2022, 7:53 PM EDT for Jackson County, Jennings County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2022, 7:53 PM EDT (23:53 UTC)
Expired
May 19, 2022, 8:30 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, IN, Jennings County, IN

The radar

The Louisville radar (KLVX), 99 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS53 KIND 192353
SVRIND
INC071-079-200030-
/O.NEW.KIND.SV.W.0049.220519T2353Z-220520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
753 PM EDT Thu May 19 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in south central Indiana...
  Jennings County in southeastern Indiana...

* Until 830 PM EDT.

* At 753 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Vernon, or 10 miles southeast of Seymour, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Vernon around 805 PM EDT.

This includes Interstate 65 between mile markers 37 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3873 8587 3898 8592 3907 8545 3891 8544
      3891 8554 3888 8554 3888 8557 3885 8557
      3885 8561 3883 8561 3882 8563 3883 8565
      3882 8570 3883 8572 3881 8579 3878 8580
      3878 8582 3874 8584
TIME...MOT...LOC 2353Z 262DEG 37KT 3887 8572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
2 follow-up statements
210 
WWUS53 KIND 200006
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
806 PM EDT Thu May 19 2022

INC071-200016-
/O.CAN.KIND.SV.W.0049.000000T0000Z-220520T0030Z/
Jackson IN-
806 PM EDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
southeastern Indiana.

LAT...LON 3897 8574 3907 8545 3891 8544 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8570
      3883 8572 3884 8573
TIME...MOT...LOC 0006Z 262DEG 37KT 3889 8558 

$$

INC079-200030-
/O.CON.KIND.SV.W.0049.000000T0000Z-220520T0030Z/
Jennings IN-
806 PM EDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN JENNINGS COUNTY...

At 806 PM EDT, a severe thunderstorm was located 7 miles south of
Vernon, or 17 miles east of Seymour, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southern Jennings County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 8574 3907 8545 3891 8544 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8570
      3883 8572 3884 8573
TIME...MOT...LOC 0006Z 262DEG 37KT 3889 8558 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CM
130 
WWUS53 KIND 200022
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
822 PM EDT Thu May 19 2022

INC079-200032-
/O.EXP.KIND.SV.W.0049.000000T0000Z-220520T0030Z/
Jennings IN-
822 PM EDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JENNINGS COUNTY WILL
EXPIRE AT 830 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM EDT for
southeastern Indiana.

LAT...LON 3897 8574 3907 8545 3891 8544 3891 8554
      3888 8554 3888 8557 3885 8557 3885 8561
      3883 8561 3882 8563 3883 8565 3882 8570
      3883 8572 3884 8573
TIME...MOT...LOC 0022Z 262DEG 37KT 3891 8538 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:32 PM EDT, 21 minutes earlier.

Area forecast discussion, May 19, 7:32 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
732 PM EDT Thu May 19 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Friday night)
Issued at 302 PM EDT Thu May 19 2022

Highlights...

* Severe weather possible this afternoon into tonight

* Damaging winds, large hail, and isolated tornadoes are possible

* Windy and hot on Friday

Severe weather is possible this afternoon into tonight as an MCV
approaches the area. Radar shows that convection has fired up over
Southwest Indiana and is moving NE. These storms will move into far
SW counties over the next hour. A warm front is currently draped
across Central Indiana with the southern half of the CWA in the warm
sector. Moisture advection within the warm sector has increased
dewpoints into the mid and upper 60s. High dewpoints along with
daytime heating have resulted in moderate to strong instability
across southern counties. An upper wave over Illinois along with the
approaching MCV will provide the main forcing for storms with the
warm front providing subtle forcing and enhanced directional shear.
Moderate to high instability, adequate low level wind shear, and
overall forcing may produce strong to severe thunderstorms this
afternoon into tonight. The primary threats are damaging winds and
large hail, but isolated tornadoes are possible. Storms are expected
to weaken overnight as instability decreases with the loss of
daytime heating. Southerly flow and low level moisture will limit
overnight cooling with lows in the upper 60s to near 70 degrees.

Friday and Friday night...

A strong LLJ will help advect warm moist air into the area. Partly
cloudy skies through the day will allow for sunshine and daytime
mixing. With this expected mixing, surface wind gusts could reach 40
mph at times. Model guidance is in good agreement that strong wind
gusts are possible tomorrow, especially over northwestern counties.
A cold front will slowly begin to approach Central Indiana late
Friday night with a low chance for showers and thunderstorms across
mainly NW counties. Confidence is low in any precipitation for
Friday night as guidance continues to trend slower with the
approaching cold front.

Temperatures will reach the middle to upper 80s. Indy's record high
for Friday is 90 degrees, last reached in 1977. Southerly flow and
low level moisture will keep overnight temperatures above average
with lows near 70 degrees.

&&

.Long Term...(Saturday through Thursday)
Issued at 302 PM EDT Thu May 19 2022

* Active weather expected this period.
* Rain chances Saturday afternoon and night
* More Rain chances on Tuesday afternoon through Thursday

Saturday and Saturday Night...

Models show SW flow in place aloft across Indiana ahead of a
broader...deeper trough in place over the northern plains. A surface
frontal boundary will be in place across NW Indiana allowing Central
Indiana to reside within the warm sector for the day. Forecast
soundings show favorable conditions for convection with attainable
convective temperatures and sufficient CAPE. Saturday should not be
a washout...but thunderstorm chances will be increasing as the day
progresses. By Saturday Night...models show the cold front sagging
southward across Central Indiana. Thus will trend toward high pops
on Saturday afternoon and evening as daytime heating initially
starts the storm chances...followed by additional development due to
the arrival and passage of the expected cold front.

Sunday Through Tuesday Morning...

Models show the cold front departing on Sunday morning as subsidence
and drying take place in the wake of the system. Aloft...weak mid
level ridging and strong surface high pressure are noted to be
pushing from the plains...across Indiana to the eastern Great Lakes
and Quebec by Tuesday Morning. Forecast soundings continue to
suggest a dry column through the period with mainly northerly or
northeasterly surface flow. Thus will trend toward a dry forecast
here with below normal high temperatures in the upper 60s and lower
70s.

Tuesday afternoon through Thursday...

Rain chances will return during this period. Models suggest a deep
upper trough pushing out of the Rockies...providing SW flow aloft
over Central Indiana on Tuesday afternoon. By Wednesday and
Thursday...this upper trough is expected to push to the southern
plains while continuing to eject weak upper forcing across the Ohio
Valley within the SW flow aloft. Meanwhile a surface frontal
boundary is depicted across Central Indiana and a weak surface low
is suggested to push across the front on Wednesday into Thursday.
Finally during this time...forecast soundings show a saturated
column...mainly on Wednesday and Thursday as the best forcing
passes. Pwats at that time are suggested to be near 1.80. Thus will
have highest pops on those days.

&&

.Aviation...(00Z TAF Issuance)
Issued at 732 PM EDT Thu May 19 2022

IMPACTS:

- Thunderstorms will result in MVFR and possibly worse flying
  conditions at times through 08z. Then, conditions will
  improve to VFR.

- Winds 180-210 degrees with gusts to 30 knots away from
  thunderstorms Friday after 16z and in thunderstorms through
  08z tonight.

- Non-convective LLWS 09z-16z

DISCUSSION:

MCV will move across the terminals tonight and bring in strong
to severe thunderstorms with gusty winds and hail possible.
Non-convective low level wind shear and gusty winds away from
thunderstorms possible after that.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Melo
Long Term...Puma
Aviation...MK
Hazardous weather outlook, May 19, 3:59 PM EDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
359 PM EDT Thu May 19 2022

INZ021-028>031-035>049-054>057-065-202000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, and Greensburg
359 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are possible this afternoon and tonight.
Some storms may be strong to severe. Damaging winds and large hail
are the primary threats with isolated tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times from Friday night through
Saturday night. A few storms could be strong to severe. Damaging
winds and large hail would be the main threats.

Winds gusts up to 40 mph are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but spotters should keep an
eye on the forecast for later developments.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>053-060>064-067>072-202000-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Bartholomew-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Bloomington, Nashville, Columbus,
Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, and North Vernon
359 PM EDT Thu May 19 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a SLIGHT RISK for severe thunderstorms late this afternoon
and evening. Damaging winds, large hail, and heavy rain will be the
primary threats. However, tornadoes cannot be ruled out. Lightning is
a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected at times Friday night into Saturday night.
A few storms could be strong to severe. Damaging winds and large hail
are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 19, 6:11 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N SANDBORN            38.90N 87.19W
05/19/2022  E2.00 INCH       KNOX               IN   PUBLIC

            REPORT WITH A PICTURE SHOWING AROUND 2 INCH
            HAIL JUST NORTH OF SANDBORN, IN.

&&

CM
Local storm report, May 19, 6:45 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 WSW VINCENNES         38.67N 87.52W
05/19/2022  E1.50 INCH       KNOX               IN   PUBLIC

&&

CM
Local storm report, May 19, 6:50 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 NNE WASHINGTON        38.68N 87.17W
05/19/2022  M1.25 INCH       DAVIESS            IN   BROADCAST MEDIA

            1.27 INCH HAIL FOUND ALONG THE ROAD AFTER A
            BIT OF MELTING.

&&

CM
Local storm report, May 19, 7:25 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
725 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 ENE WEST BOGGS LAKE   38.73N 86.92W
05/19/2022  E2.00 INCH       MARTIN             IN   PUBLIC

&&

G.M.
Local storm report, May 19, 7:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
734 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             MITCHELL                38.73N 86.47W
05/19/2022  E1.75 INCH       LAWRENCE           IN   PUBLIC

&&

G.M.
Local storm report, May 19, 7:44 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
744 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 E WEST BOGGS LAKE     38.73N 86.91W
05/19/2022  E2.75 INCH       MARTIN             IN   PUBLIC

&&

G.M.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:38 AM EDTDense Fog AdvisoryINDBoone, Carroll, Clay, Clinton, Fountain, Hamilton and 17 more5 hr
May 19, 3:47 PM EDTSpecial Weather StatementINDSullivan28 min
May 19, 3:51 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan24 min
May 19, 4:20 PM EDTSpecial Weather StatementINDSullivan25 min
May 19, 4:27 PM EDTSpecial Weather StatementINDLawrence33 min
May 19, 4:45 PM EDTSpecial Weather StatementINDGreene30 min
May 19, 4:52 PM EDTSpecial Weather StatementINDSullivan23 min
May 19, 5:01 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan29 min
May 19, 5:26 PM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Greene, Knox, Sullivan34 min
May 19, 5:30 PM EDTSevere Thunderstorm WarningINDKnox30 min
May 19, 5:31 PM EDTAreal Flood WarningINDDaviess, Greene, Knox, Sullivan3 hr
May 19, 5:51 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin24 min
May 19, 6:00 PM EDTSevere Thunderstorm WarningINDDaviess, Knox30 min
May 19, 6:13 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe32 min
May 19, 6:16 PM EDTSevere Thunderstorm WarningINDDaviess, Martin29 min
May 19, 6:40 PM EDTAreal Flood WarningINDGreene3 hr
May 19, 6:41 PM EDTSevere Thunderstorm WarningINDDaviess, Martin34 min
May 19, 7:02 PM EDTSevere Thunderstorm WarningINDLawrence28 min
May 19, 7:30 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence30 min
May 19, 7:47 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.